Illinois, 2016

Damaging Winds in Illinois, September 7, 2016

September 7, 2016 · NWS LOT · 3 events in 2 counties and zones

Widespread thunderstorms, mainly north of Interstate 80, brought gusty winds and heavy rain across northern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Widespread thunderstorms, mainly north of Interstate 80, brought gusty winds and heavy rain across northern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 7, 10:35 AM CST, 10 minutes earlier.

Area forecast discussion, Sep 7, 10:35 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1135 AM CDT WED SEP 7 2016

.UPDATE...
1128 AM CDT

An area of showers and thunderstorms were lifting northeast
earlier this morning; however, with an old outflow boundary
sagging south from Southern Wisconsin, this coupled with an area
of rain/thunderstorms across far Northwest Illinois has been able
to fester and slowly morph into a line of convection turning more
easterly. It looks to arrive at ORD/MDW around 17-18z, but the
timeframe or duration doesn't appear to last longer then an hour.
The deeper mixing has been able to increase the forward speed
allowing the better line to organize as it approaches far
Northeast Illinois. PWAT values continue to be elevated today, and
expect very humid conditions to persist through this afternoon
with Td's in the lower 70s with a few mid 70s, coupled with
temperatures around 90 this afternoon and heat indices could
approach 100 degrees in a few areas south of I-80 in Illinois.

Once the area of convection lifts northeast, there appears to be a
lull in activity. The best timing for new development is becoming
more focused on 22-00z as a better mid-lvl vort lobe arrives from
the southwest.

Beachler

&&

.SHORT TERM...
340 AM CDT

Through Tonight...

More late season heat and humidity will be seen today. The end to
a mainly dry past week will also occur and very well could happen
in robust fashion with heavy rain likely this evening into
overnight. The greatest risk of several hours of heavy rainfall is
over north central Illinois, and a Flood Watch for flash flooding
has been collaborated and issued for the Rockford area and
surrounding counties. Given the environment present, there could
be isolated very high (5+ inch) totals in the general eastern
IA/southern WI/northern IL region that could have localized big
impacts.

The persistent upper ridge responsible for the past dry week is
de-amplifying this morning in response to a trough pushing across
the Upper Rockies. A stream of very high moisture is located along
the jet axis between these long wave features, as sampled by over
2 inch precipitable water (PWAT) on the 00Z OAX sounding. This
moisture channel this morning arcs from Iowa into Wisconsin with a
couple embedded sheared short wave impulses, and this all will
gradually lean southeastward into the area this morning. With
30-35 kt of veering low-level jet flow beneath this and an outflow
boundary near the IL/WI border, could see isolated/scattered
activity through the morning hours mainly along/north of I-88.

Any boundary associated with early day activity could provide
afternoon scattered storms with dew points in the mid to possibly
upper 70s and modest instability. This would be more favored
again in the northern half of the area. If storms can develop and
fester for some time, they would have isolated gusty wind
potential. Cloudiness should hamper the temperature climb in far
northern areas some, though such a warm starting point areawide
will still support upper 80s. If cloudiness is indeed not a
factor elsewhere, then lower 90s should occur for a large part of
the CWA, which combined with the aforementioned dew points provide
maximum afternoon heat index values of 97 to 106. An SPS has been
issued for that area.

The upstream trough will acquire a negative tilt this afternoon
into evening developing a surface low across IA/WI and
strengthening moisture transport into the region. Areas of
thunderstorms are likely to develop late this afternoon and early
this evening within this coupled upper and low-level forcing.
Storms should be semi-discrete to clusters for several hours
before likely becoming more slow-moving MCS-ish. Some potential
for isolated severe wind will exist throughout that time with
precip-loading and 35-40 kt of ambient southwest flow within a
few thousand feet of the surface.

The greater concern is heavy rainfall with a flooding threat. The
atmospheric setup is quite good for heavy rain especially in
north central Illinois with a handful of the factors being...1.)
PWATs near or record levels for September...2.) deep layer flow
parallel to the southwest-to-northeast boundary implying training
storms...3.) strong moisture transport/replenishment into ongoing
storms through the evening...and 4.) the occasionally seen
predecessor heavy rain event to incoming tropical remnants (in
this case Newton in the eastern Pacific as moisture streams
northeast per water vapor). The more rapid the surface low
develops across Wisconsin this evening the quicker the boundary
may move east, but even if that is the case, only a few hours of
rainfall could lead to a couple plus inches. Some uncertainty
exists on how far east an elevated flooding threat is. At this
time have the flood watch or the area where confidence in the
longest duration of rainfall is expected and antecedent conditions
from a wet August are noted. The axis of storms should weaken
somewhat in coverage overnight as it eases southeast, but still
have a locally heavy rain threat.

MTF

&&

.LONG TERM...
352 AM CDT

Thursday through Tuesday...

The cold front should progress through the area Thursday but
high dew points and warm temperatures will lag the wind shift.
Cannot rule out isolated storms still in the afternoon in the
east but think the chance is fairly low.

The true remnants of Newton will move into the mid-Mississippi
Valley as an open wave by Friday afternoon with a strong northern
stream trough pushing across the Upper Midwest. The interaction of
these two, which likely will support phasing somewhere in the
Great Lakes region, is challenging for model guidance to resolve.
Dprog/Dt of solutions indicates quite a bit of back-and-forth.
The most likely time for showers and potentially storms is later
Friday into Friday night. There could be a severe weather threat
to extend this far north depending on the timing/track of the
southern stream short wave (Newton remnants). In addition, there
will be again concerns for heavy rain though motions of storms
should be quicker.

A breezy Saturday looks to be on tap behind the system with
weekend high temperatures in the mid to upper 70s.

MTF

&&

.AVIATION...
For the 12Z TAFs...

The main area of convection stretches from mid lake through
southern WI and arcs southwest into Eastern Iowa. Storm motion is
toward the northeast and a few sct showers are forming near RFD.
Thinking showers will linger around RFD through the morning with
showers over the terminal in the late morning. Have low confidence
in how far east showers will get this morning. Showers should weaken
as they approach the eastern terminals so only have a VCSH.

Southwest winds increase with gusts up to 20 KT this aftn.
Additional convection forms along the cold front over Iowa this
afternoon. Have low confidence in how quickly the line of showers
and storms will shift east. The line will probably be quicker if
it forms earlier in the day. RFD will see the bulk of the showers
and storms late this aftn into this evening. Heavy rain is
expected with vsbys getting down to arnd 2SM or lower. Training
storms could lead to localized flooding. Thunderstorms should not
be as prevalent at the eastern terminals, and while heavy rain is
expected, vsby should be a bit higher.

Winds shift to west arnd 11 kt behind the storms and models are
still suggesting low cigs. Low level moisture does not dissipate
behind the cold front so have medium confidence in MVFR or lower
cigs. Expecting cigs to break leading to VFR conditions late
Thursday morning.

JEE

&&

.MARINE...
226 AM CDT

One final day between systems. Today will be very similar to
yesterday over the south half of the lake with southwest winds 10-20
kt. Winds become east to northeast over the northern half of the
lake today and increase to 10-15 kt this evening.  Low pressure over
the plains moves over the northern end of the lake late this
evening, and its cold front sweeps across the lake Thursday morning.
West winds become east Friday. Another stronger low is progged to
deepen as it moves over the lake Friday night into Saturday.  Winds
become northwest 15-25 kt behind the low Saturday. Could see a few
30 kt gusts, but models have backed off on wind speeds.  Winds
diminish Saturday night into Sunday as high pressure builds overhead.
South winds increase Sunday night as the high drifts east and a low
is to our west. The main low will be over southern Canada while its
cold front extends southwest into the plains.  Guidance finally
brings the cold front through mid next week.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011...4 PM
     Wednesday TO 4 AM Thursday.

IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 7, 3:22 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
422 AM CDT WED SEP 7 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
080930-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
422 AM CDT WED SEP 7 2016 /522 AM EDT WED SEP 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:
  SIGNIFICANT THUNDERSTORM RISK...WITH AN ASSOCIATED:
      LIMITED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.
  SIGNIFICANT FLOODING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION:

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY NORTH OF INTERSTATE
80 TODAY WITH A CHANCE THAT SOME AFTERNOON STORMS...IF THEY
DEVELOP...WOULD HAVE A GUSTY WIND THREAT. LATE THIS AFTERNOON
AND MORE SO THIS EVENING...WIDESPREAD THUNDERSTORMS ARE EXPECTED
ACROSS NORTH CENTRAL ILLINOIS EXPANDING INTO NORTHEAST ILLINOIS
AND NORTHWEST INDIANA. HEAVY RAIN IS LIKELY WITH THESE STORMS
AND COULD RESULT IN FLOODING...ESPECIALLY OVER NORTH CENTRAL
ILLINOIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...
  LIMITED THUNDERSTORM RISK.
FRIDAY...
  ELEVATED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
SATURDAY...
  LIMITED THUNDERSTORM RISK.
  HIGH SWIM RISK.
MONDAY AND TUESDAY...
  LIMITED THUNDERSTORM RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE RULED OUT THIS AFTERNOON AND
EVENING. IN ADDITION...RAINFALL REPORTS ARE APPRECIATED.

GENERAL STORM MOTION OF THE DAY:

MOVING TO THE EAST AT 15 MPH TODAY AND TO THE NORTHEAST AT
25 MPH TONIGHT.

&&

LMZ740>745-080930-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
422 AM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY WITH THUNDERSTORMS
EXPECTED TONIGHT. SOME THUNDERSTORMS MAY PRODUCE BRIEF GUSTS OF
35 KNOTS OR HIGHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING ACROSS THE
INDIANA NEARSHORE. THUNDERSTORM CHANCES RETURN FRIDAY AND FRIDAY
NIGHT INTO EARLY SATURDAY...AND THEN AGAIN TUESDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-080930-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
422 AM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE LAKE.
SOME OF THESE MAY PRODUCE GUSTS OF 35 KNOTS OR GREATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES RETURN FRIDAY AFTERNOON AND NIGHT INTO
EARLY SATURDAY...AND THEN AGAIN TUESDAY.

&&

MTF

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Milwaukee radar (KMKX), 71 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McHenry

When
September 7, 10:45 AM CST
Where
McHenry County, 0.91 mi SE of Pistakee to 0.71 mi WSW of Fox Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.390, -88.189

Trees blown down, as well as a utility pole and power line snapped.

Thunderstorm Wind, Lake

When
September 7, 10:55 AM CST
Where
Lake County, Antioch
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.470, -88.100

Power lines blown down. Report received via twitter.

Thunderstorm Wind, Lake

When
September 7, 11:00 AM CST
Where
Lake County, Lindenhurst
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.420, -88.050

Tree blown down on a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659565, 659566, 659567.